Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Duluth, MN

June 28, 1997Carlton County, Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 28, 1997, 2:57 PM CDT for Carlton County, Pine County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1997, 2:57 PM CDT (19:57 UTC)
Expired
Jun 28, 1997, 4:00 PM CDT
In force
63 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Carlton County, MN, Pine County, MN

The radar

The Duluth radar (KDLH), 66 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:20 PM CDTThunderstorm Wind 52Moose Lake, MN
Jun 28, 3:30 PM CDTThunderstorm Wind 55Sandstone, MNStrong thunderstorm winds blew down many trees and power lines from the Sandstone area south to near Pine City. Wind speed is estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 281958 RRA
SVRDLH
MNC115-017-282100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
257 PM CDT SAT JUN 28 1997
 
THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL MINNESOTA
 
   ...PINE COUNTY
 
IN NORTHEAST MINNESOTA
 
   ...CARLTON COUNTY
 
AT 255PM CDT...RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING
ACROSS AITKIN COUNTY FROM 60 MILES EAST TO 60 MILES SOUTHEAST OF DULUTH.
 
THE STORMS WERE MOVING EAST AT 40 MILES AN HOUR.
 
THE STORMS WILL BE LOCATED FROM CROMWELL TO HINCKLEY BY 315PM CDT.
 
DAMAGING WINDS IN EXCESS OF 75 MPH REMAIN LIKELY WITH THE
SEVERE THUNDERSTORMS.
 
DURING A THUNDERSTORM... YOU SHOULD MOVE INSIDE A STRONG BUILDING.
DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED.  NEVER
DRIVE YOUR CAR INTO LOW SPOTS WHERE WATER IS CROSSING THE ROAD.
 
 
CLC/SES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:51 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 28, 2:51 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT SAT JUN 28 1997

STNRY FNT DRAPED ACROSS THE SRN PTN OF THE MN CWA WITH E-W LINE OF
TSTMS CONTINUING TO BE THE FOCUS. N-NE WINDS...A BROAD RESIDUAL CLD
CVR FM LAST NGT:S CONVCTN AND PRES RISES N OF THIS AREA SHUD KP
MAJOR CONVCTN IN THE BRD..AIT.JMR AREA...ALTHO SOME GARDEN VARIETY
TSTMS WILL STRADDLE THE FNT. MOST OF THE SVR ACTIVITY SHUD SIMMER
DOWN BY 05Z BUT WL CONTINUE TO RUMBLE AS NEXT VORT MAX MOVS THRU THE
UPR FLOW.

WI WL SEE THE TSTMS KNOCK AT THE ZN1,6 DOOR ARND 5 PM SO HI EVE POPS
WITH TSTMS WUD BE A GD BET FOR THE EVE. OTHER WI ZNS WL SHUD MENTION
TSTMS FROM SUNSET OR AFTER.
CS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:01 PM CDTSevere Thunderstorm WarningDLHKoochiching59 min
Jun 27, 9:24 PM CDTSevere Thunderstorm WarningDLHItasca66 min
Jun 27, 10:04 PM CDTTornado WarningDLHItasca41 min
Jun 27, 11:16 PM CDTSevere Thunderstorm WarningDLHItasca59 min
Jun 28, 1:48 AM CDTSevere Thunderstorm WarningDLHCass57 min
Jun 28, 1:10 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing65 min
Jun 28, 2:15 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.